Antidepressant Citalopram Gets FDA Warning on Dosing

According to the AMA Morning Rounds report, I see Citalopram (Celexa), an selective-serotonin reuptake antidepressant (SSRI) I often use for depressed medically ill patients now has an FDA warning on a new dosing limit of 40 mg a day because higher dosages may increase the risk for cardiac rhythm disturbances such as torsade de pointes (FDA link at

Safety Alerts for Human Medical Products > Celexa (citalopram hydrobromide): Drug Safety Communication – Abnormal Heart Rhythms Associated With High Doses

But see new revised warning: Drug Safety and Availability > FDA Drug Safety Communication: Revised recommendations for Celexa (citalopram hydrobromide) related to a potential risk of abnormal heart rhythms with high doses

. The risk was thought to be significantly higher mainly in overdose cases. This new warning from the FDA may influence the debate about the effectiveness of using higher doses of SSRIs in such disorders as Obsessive Compulsive Disorder. And Citalpram has been one of the SSRIs preferred in the medically ill because the patients who make up this group usually take many medications for other conditions. Citalopram tends to have a much lower risk for drug-drug interactions, the other being Sertraline (Zoloft).

The risk for torsade de pointe is related to the tendency for the drug to prolong the corrected QT interval, an important part of the conduction time through the heart. This prolongation of the QTc can be caused by antipsychotics as well, and cautions about that are well-known to psychiatric consultants, whose guidance is often sought about administering injectable antipsychotics such as Haloperidol to patients suffering from behavioral disturbances due to delirium. These behavioral disturbances can prevent health care teams from tracking down and reversing the medical causes of the delirium. Among the other factors that can increase the risk for QTc prolongation are abnormally low levels of electrolytes such as potassium and magnesium. I wonder if this newly identified issue with SSRIs will lead to psychiatrists to consider getting pre-treatment EKGs before prescribing SSRIs at all. At the very least it should be part of the risks and benefits discussion between doctors and patients.

Advertisements
%d bloggers like this: